Question 1 · Medium
A 34-year-old woman with rheumatoid arthritis was started on infliximab six months ago without prior screening. She now has fever, weight loss and miliary shadows on chest X-ray, and sputum CBNAAT detects Mycobacterium tuberculosis. Why did the drug lead to this infection?
- ALoss of IL-17 that recruits neutrophils
- BLoss of TNF that holds granulomas together
- CLoss of IL-4 that drives Th2 responses
- DLoss of IgE that arms mast cells against worms
Show answerHide answer
Answer: B · Loss of TNF that holds granulomas together
Granulomas wall off mycobacteria; Th1 cells secrete IFN-gamma, which activates macrophages, and TNF from macrophages is needed to form and maintain the granuloma. Blocking TNF with infliximab or similar drugs lets latent foci break down, so tuberculosis reactivates, often as extrapulmonary or disseminated disease. In India, every patient should be screened for latent TB (IGRA or tuberculin test, plus chest X-ray) before starting an anti-TNF drug, and treated for latent infection if positive.
- A: IL-17 inhibitors mainly predispose to mucocutaneous candidiasis, not TB.
- C: IL-4 drives Th2 and allergic responses, which do not control mycobacteria.
- D: IgE and mast cells defend against helminths, not intracellular bacteria.